Mississippi, 2020

Hail and Damaging Winds in Mississippi, June 3, 2020

June 3, 2020 · NWS JAN · 5 events in 4 counties and zones

Afternoon heating combined with abundant moisture produced severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Afternoon heating combined with abundant moisture produced severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 3, 12:24 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 3, 12:24 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
124 PM CDT Wed Jun 3 2020

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
SCT-BKN cu field underneath cirrus this afternoon, scattered
convection breaking out after a short lull from this mornings
showers. Expect the tempo tsra through the afternoon and into the
evening, diurnally driven for the most part before most will
dissipate. Again, setting up for some llvl moisture issues but
going with more of a low stratus MVFR/IFR than a fog concern given
the continued chances for precip and persistent cloud cover.
Terminals to the SE where vis may end up dropping before dawn.
Winds will be mostly out of the south/southwest and generally
less than 10 kts...almost calm going into tomorrow.

&&

.DISCUSSION...
Very weak ridging over the region not enough to really combat
some quick showers this morning. As the wave progresses to the
east, tapping into some more unstable air resulting in a few
thunderstorms going up rapidly in east central MS. A little gusty
winds and possibly some small hail... but so far, the storms have
remained below severe criteria. Have updated the grids for less
coverage in the east early on. Still expect the chances for precip
to become more widespread through peak heating and into the
evening hours, particularly given the well developed cu field out
there now under the cirrus.

Prior discussion below:
Today and Tonight...High pressure at the surface remains wedged
into the region from the west, resulting in increasing moisture
across the forecast area. A shortwave will also begin slowly
traversing the region through the course of the day. This, coupled
with daytime heating as highs range from the mid 80s to around
90, will result in an increasingly unstable airmass across the
forecast area. Therefore, look for a better coverage of showers
and storms developing across the CWA today.

A coupled jet moving through the region, could enhance convection a
bit this afternoon. This could lead to a few storms being on the
strong side.  While confidence in severe storms is too low to
introduce anything into the HWO for today, a stray storm
potentially reaching severe limits isn't out of the question.
Gusty winds will be the primary concern with the most intense
storms, but hail can't be ruled out. In addition, with
precipitable H2O values ranging between 1.75-2.00 inches, some
heavy downpours are possible and could result in the ponding of
water on roads, as well as in low-lying and poor drainage areas.

While most of today's convection will begin dissipating after sunset
this evening, some isolated activity could linger through the
overnight hours.  Skies will again remain partly clouds tonight.
Mild conditions will persist as lows range from the upper 60s to
lower 70s. /19/

Thursday through Early Next Week...All eyes will be on now Tropical
Storm Cristobal in the extended forecast. There continues to be
uncertainty with this tropical storm when it comes to land fall
and other impacts but rain/storms will be expected for pretty much
each day. A weak shortwave will help aid in rain and storm
chances Thursday but by Friday mos of the rain and potential
storms will be influenced by this tropical system.

Cristobal has already shown better organization that yesterday and
is set to begin moving northward across the Gulf of Mexico on Friday.
Ridging aloft across the Tennessee Valley will help in terms of
steering motion for this system but depending on how quickly this
ridge moves east will help aid in the speed of this system, meaning
there is also the chance for this to stall. We can expect for
ridging to be more pronounced by the weekend which will increase
humidity values and temperatures. Expect temperatures to be in the
upper 80s to low 90s for most of the extended period.

As mentioned before, there is still a great deal of uncertainty
when it comes to Cristobal and where it will make land fall
exactly, but models currently place its core in the general
vicinity of the central LA coast. In terms of impacts to the
ArkLaMiss if this forecast holds true, we could expect rainfall
and possibly heavy rainfall at some point and an increase in
winds/gusts especially areas in the most southern parts of the
CWA. Severe potential is uncertain at this point. We will continue
to monitor Tropical Storm Cristobal closely and update as much as
possible to ensure everyone stays informed. /JNE/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  69  88  70 /  61  44  61  12
Meridian      88  70  88  68 /  62  44  63  19
Vicksburg     91  72  89  72 /  52  39  56   9
Hattiesburg   86  69  88  68 /  70  47  52  14
Natchez       88  69  87  71 /  62  42  50   8
Greenville    88  72  89  73 /  48  35  57  11
Greenwood     89  72  89  71 /  51  40  63  13

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

HJS
Hazardous weather outlook, Jun 3, 2:55 AM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
355 AM CDT Wed Jun 3 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
040900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
355 AM CDT Wed Jun 3 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

14

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jun 3, 9:55 AM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
1055 AM CDT Wed Jun 3 2020

MSZ039-031645-
Noxubee MS-
1055 AM CDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NOXUBEE COUNTY
UNTIL 1145 AM CDT...

At 1055 AM CDT, Meteorologists were tracking a strong thunderstorm
near Macon, or 17 miles northeast of Preston, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Macon around 1105 AM CDT.

Other locations impacted by this storm include Shuqualak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3293 8849 3293 8873 3316 8874 3317 8845
TIME...MOT...LOC 1555Z 278DEG 13KT 3307 8862

TW
Special weather statement, Jun 3, 10:46 AM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
1146 AM CDT Wed Jun 3 2020

MSZ031-031730-
Lowndes MS-
1146 AM CDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOWNDES COUNTY
UNTIL 1230 PM CDT...

At 1146 AM CDT, Meteorologists were tracking a strong thunderstorm
near Bent Oak, or 12 miles southwest of Columbus, moving southeast at
10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Lowndes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3329 8845 3329 8860 3344 8859 3341 8841
TIME...MOT...LOC 1646Z 294DEG 9KT 3336 8854

TW
Special weather statement, Jun 3, 1:02 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
202 PM CDT Wed Jun 3 2020

MSZ043-031930-
Madison MS-
202 PM CDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MADISON COUNTY
UNTIL 230 PM CDT...

At 201 PM CDT, meteorologists were tracking a strong thunderstorm
near Canton and another north of Madison, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Canton around 205 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3244 9006 3247 9016 3261 9007 3259 8992
TIME...MOT...LOC 1901Z 217DEG 9KT 3256 9004

HJS

The radar

The Jackson/Brandon,MS radar (KDGX), 61 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Copiah

When
June 3, 1:30 PM CST
Where
Copiah County, 0.59 mi W of Hazlehurst
Measured
1 in hail
Reported by
Public
Coordinates
31.870, -90.410

Hail up to quarter size fell around Hazlehurst.

Hail, Lawrence

When
June 3, 3:10 PM CST
Where
Lawrence County, 3.65 mi SSE of Divide
Measured
0.88 in hail
Reported by
Public
Coordinates
31.370, -90.130

Hail, Carroll

When
June 3, 5:37 PM CST
Where
Carroll County, 4.42 mi SE of Jefferson
Measured
1.5 in hail
Property damage
$3,000
Reported by
Public
Coordinates
33.590, -89.840

Ping pong sized hail occurred northeast of Carrollton.

Thunderstorm Wind, Carroll

When
June 3, 5:37 PM CST
Where
Carroll County, 2.82 mi NNW of Mc Carley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.560, -89.840

A tree was blown down across the road.

Thunderstorm Wind, Holmes

When
June 3, 6:15 PM CST
Where
Holmes County, 0.58 mi E of Tchula
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
33.180, -90.220

Several trees were blown down in Tchula.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904576, 904664, 904578, 904579, 904580.